Vermont, 2021Winter Weather in Vermont, December 25 to 26, 2021
December 25 to 26, 2021 · NWS BTV · 16 events in 16 counties and zones
Low pressure across the Great Lakes on Christmas Eve (December 24th) slowly traveled and transferred energy to a new coastal low near Cape Cod during the night of December 25th. This delivered a wintry mix of mainly light freezing rain and freezing drizzle beginning the morning of December 25th and ending as freezing drizzle and light snow on the morning of December 26th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure across the Great Lakes on Christmas Eve (December 24th) slowly traveled and transferred energy to a new coastal low near Cape Cod during the night of December 25th. This delivered a wintry mix of mainly light freezing rain and freezing drizzle beginning the morning of December 25th and ending as freezing drizzle and light snow on the morning of December 26th.
Snow accumulations were an inch or two across the northern mountains and NE VT with ice accumulations generally a tenth of an inch or less, except locally up to 1/4 inch in the lower Connecticut River Valley with little activity along the Canadian border.
Significant travel issues across VT during Christmas morning, especially in central and eastern VT with numerous vehicle accidents and the closure of portions of Interstate 89/91 and other roads at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 25, 4:20 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 25, 4:20 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
420 AM EST Sat Dec 25 2021
.SYNOPSIS...
Travel conditions will deteriorate this morning and throughout
the day as freezing rain and snow move into the region.
Accumulations of snow and ice will make for slippery roads
through Sunday morning. Plan accordingly if you plan on
traveling today.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 418 AM EST Saturday...Very little changes to the overall
thinking of this event. Headlines remain in effect this morning and
will continue through the overnight hours thru Sunday morning. Based
on overnight observations, hi-res guidance has a very good handle on
the evolution of this event with onset of initial precipitation
falling as predominately freezing rain confirmed by surface
observations and area webcams across northern New York. With this,
have included a mention all across Vermont, even where snow will be
dominant p-type, of a slight chance of freezing rain. RAP sfc
analysis shows high pressure parked just north of Vermont, this has
allowed temps in the NEK to plummet overnight with readings
currently in the single digits/low teens. Additionally, this high is
causing precipitation that was fairly robust across northern New
York to largely dissipate as it has progressed northward. Based on
webcams, periods of light freezing rain/snow are possible for
Vermont and along the international border in New York through the
pre-dawn hours.
The bulk of the precipitation, and the area that appears most
concerning, will arrive within the next hour of two. This
precipitation is currently located back across Lake Ontario and
central NY with an expansive band of higher reflectivity is evident
on radar. Where sfc obs are below freezing this precipitation is all
falling as freezing rain. Given upstream obs, have reduced snowfall
amounts across the area and increased icing amounts slightly for
most of the area. Amounts still range between 0.10-0.25", highest
across the St Lawrence Valley and portions of eastern Vermont. Up to
a glaze of ice is possible now for the Northeast Kingdom. Snowfall
amounts will range from a dusting to upwards of 3 inches, highest
across the Northeast Kingdom.
For the broader valleys across the southern St Lawrence and
Champlain Valleys, temperatures will likely rise above freezing for a
period of time this afternoon. This will change precipitation over
to plain rain, however given cold antecedent conditions surface
temperatures may take a while to warm, therefore the threat for
icing will likely continue, especially for untreated surfaces and
dirt roads. As low pressure begins to pull eastward, cold air will
begin to filter back in on the backside tonight into Sunday morning.
Unfortunately, soundings indicate that this will lead to a period of
freezing drizzle, and not snow as previously thought, as the DGZ is
void of any saturation. Upstream obs over Michigan and Canada last
night showed areas of dense fog and freezing drizzle. Additional ice
accretion is likely through Sunday morning now. Towards Sunday
afternoon, cloud ice returns and brief period of light snow may be
possible, mainly for the high terrain. Accumulations, if any, are
expected to be light.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 418 AM EST Saturday...Scattered snow showers will linger over
the northern mountains early Sunday evening but will dissipate
overnight as drier air works into the region. High pressure briefly
builds over the area, and expect we'll see skies become partly to
mostly clear by daybreak Monday morning. Hence it'll be a chilly
night with lows in the upper single digits to mid teens. The ridge
quickly moves across the area on Monday, with clouds gradually
increasing through the day ahead of low pressure that'll be
approaching from the Great Lakes. The leading warm front with this
system will lift across the North Country Monday night, but overall
expect just thickening clouds with perhaps a few mountain snow
showers. Highs on Monday will be in the mid 20s to around 30, then
temperatures drop into the teens Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 418 AM EST Saturday...Our next chance for precipitation arrives
for mid week, though, as usual, model guidance differs on the
details. Overall pattern will be low pressure lifting northward to
our west while a potential secondary low develops somewhere near/off
the Northeast coast. This scenario would hint toward another mixed
precipitation event, but given the varying model solutions, have
stayed with a model blend for temperatures and snow/rain for
precipitation type. High pressure and quieter weather tries to build
in by Friday, but mountain snow showers can't be ruled out as we
remain under zonal flow and potential upper shortwaves.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Through 06Z Sunday...Very changeable conditions are expected at
all TAF sites in the next 6 to 18 hours with some icing likely,
other than at KEFK which will likely remain mostly snow. A
current mix of MVFR and VFR ceilings across the region, but
lower clouds and a mix of freezing rain and snow will develop
08-12z. Temps warm above freezing at KRUT by 14z and 15z at
BTV, but cold runway temps will result in additional icing
concerns. Meanwhile, cold northeast winds will produce a period
of prolonged freezing rain at kMSS for most of Sat. Mainly snow
perhaps mixed with fzra at times at KEFK, with a mix of snow
and freezing rain likely at kMPV. As precip arrives btwn 08-12z,
expect ceilings to trend toward IFR/LIFR conditions, while vis
hold mainly in the 3-5sm range. The deeper moisture shifts east
of our fa by evening, and expect areas of drizzle/freezing
drizzle to develop at most sites 22z-02z, as IFR/LIFR
conditions continue. Winds light east/southeast through much of
the period, turning to the north/northwest by around 00z.
Outlook...
Sunday: Mainly MVFR, with areas VFR possible. Chance FZDZ, Chance
SHSN.
Sunday Night: Mainly VFR, with areas MVFR possible. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Tuesday: MVFR. NO SIG WX.
Tuesday Night: Mainly MVFR, with areas IFR possible. Chance SHSN.
Wednesday: Mainly IFR, with areas MVFR possible. Chance SHRA,
Chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 8 AM EST Sunday for VTZ001>012-
016>019.
NY...Winter Weather Advisory until 8 AM EST Sunday for NYZ026>031-
034-035-087.
&&
SYNOPSIS...Evenson/LaRocca
NEAR TERM...LaRocca
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Hastings/TaberHazardous weather outlook, Dec 25, 3:58 AM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
358 AM EST Sat Dec 25 2021
NYZ026>031-034-035-087-VTZ001>012-016>019-260900-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
358 AM EST Sat Dec 25 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST SUNDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Western Franklin
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Western Franklin forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Light accumulation of ice, less than a tenth of flat ice, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
In Sheldon, a vehicle slid off a road and flipped over into a brook with 2 passengers (and driver) onboard. The passenger in the back seat was a 19 month year old male that was under water for some time in a car seat before able to be extracted and later died.
Winter Weather, Eastern Franklin
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Light accumulation of ice, less than a tenth of flat ice, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Eastern Addison
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Eastern Addison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Light accumulation of ice, less than a tenth of flat ice, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Eastern Chittenden
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Light accumulation of ice, less than a tenth of flat ice, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Grand Isle
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Grand Isle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Light accumulation of ice, less than a tenth of flat ice, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Lamoille
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Lamoille forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Light accumulation of ice, less than a tenth of flat ice, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Western Addison
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Western Addison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Light accumulation of ice, less than a tenth of flat ice, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Western Chittenden
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Western Chittenden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Light accumulation of ice, less than a tenth of flat ice, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Western Rutland
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Western Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Light accumulation of ice, less than a tenth of flat ice, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Washington
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Light accumulation of ice, less than a tenth of flat ice, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Eastern Rutland
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Eastern Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Light accumulation of ice, around a tenth of an inch, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Windsor
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Windsor forecast zone
- Reported by
- COOP Observer
Ice accumulation of a tenth or higher, localized up to 1/4 inch, due to freezing rain/drizzle. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads, including temporary closure of Interstate 91 (north and southbound) for more than 25 miles.
Winter Weather, Caledonia
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Caledonia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Light snow, sleet, freezing rain and freezing drizzle occurred. Snow amounts were an inch or less with a tenth of an inch or less of ice accumulations. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Essex
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Essex forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Light snow, sleet, freezing rain and freezing drizzle occurred. Snow amounts were an inch or less with a tenth of an inch or less of ice accumulations. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Orange
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Orange forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Light snow, sleet, freezing rain and freezing drizzle occurred. Snow amounts were an inch or less with a tenth of an inch or less of ice accumulations. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
Winter Weather, Orleans
- When
- December 25, 6:00 AM EST to December 26, 12:00 PM EST
- Where
- Orleans forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Light snow, sleet, freezing rain and freezing drizzle occurred. Snow amounts were an inch or less with a tenth of an inch or less of ice accumulations. Numerous vehicle accidents (solo or multi-vehicle) due to icy roads.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Idaho, December 25, 20211 death · 1 event
- Heavy Snow and High Wind in Washington, December 25 to 28, 202155 kt wind · 23 events
- Heavy Snow and High Wind in Colorado, December 25 to 29, 202188 kt wind · 21 events
- Winter Storm and Winter Weather in Colorado, December 25 to 29, 202119 events
- Heavy Snow and High Wind in Wyoming, December 25 to 28, 202165 kt wind · 16 events
- Winter Weather in New York, December 25 to 26, 20219 events
- Heavy Snow in California, December 25 to 26, 20217 events
- Winter Storm and High Wind in Wyoming, December 25 to 26, 202161 kt wind · 6 events
- Strong Wind in Indiana, December 25, 2021$4,000 · 4 events
- Winter Weather in Vermont, December 25 to 26, 20213 events
- Winter Weather in Connecticut, December 25, 20212 events
- Winter Weather in Massachusetts, December 25, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990219, 990220, 990227, 990228, 990229, 990230, 990231, 990232, 990233, 990234, 990235, 990236, 990237, 990238, 990239, 990240.